Advertisement

Antietam National Battlefield recognizes 151st

September 06, 2013
  • Hikes, living history, lectures, music and tours will be held throughout Antietam National Battlefield and Sharpsburg in recognition of the 151st anniversary of the Battle of Antietam.
Colleen McGrath / Colleen McGrath

SHARPSBURG -- — The Antietam National Battlefield will present a series of programs to commemorate the 151st anniversary of the Battle of Antietam. 

Fought on Sept. 17, 1862, Union and Confederate Armies clashed for 12 hours over the rolling fields outside of Sharpsburg. When the sun set, more than 23,000 soldiers who had been killed or wounded or missing in what is considered the bloodiest one-day battle in American history. 

The Antietam National Battlefield is a member of the Hagerstown-Washington County Convention and Visitors Bureau. For more information, see: www.marylandmemories.com.

All programs will take place rain or shine.  For more information, call the park visitor center at 301-432-5124.  

For the most up-to-date information, go to the battlefield’s website www .nps.gov/anti or Facebook page, www.facebook.com/antietamnps.

Saturday, Sept. 14

Hike (In Depth): “The Cornfield”

Time:  9 a.m. (Duration three hours) Distance: 2 miles

Location: Tour Stop No. 2, The North Woods  (The program will start and end at Tour Stop No. 2)

Advertisement

Description: This hike will focus on the fighting that unfolded during the first four hours of the battle.

Battle of South Mountain Talk

Time: 9 a.m. (30 minutes)

Location: Visitor Center

Description: Special talk to commemorate the 151st anniversary of the Battle of South Mountain.

Ranger-led auto tour

Time: 9:30 a.m. (Duration 2 1/2 hours)

Location: Meet at the Visitor Center

Description: Ranger provides overview at visitor center, take your own car and meet the ranger at Cornfield, Sunken Road and Burnside Bridge.

Firing demonstrations

Time: 10 a.m. (one hour)                            

Location: New York State Monument behind the visitor center

Description: Artillery (10 a.m.) and infantry (10:30 a.m.) firing demonstrations.  Living history camps open all weekend.

Hike (Overview, Cornfield and West Woods)

Time: 10:30 a.m. (Duration 1 1/2 hours) Distance: 1 mile

Location: Meet at the Visitor Center

Wildcat Regimental Band Concert

Time: 1 a.m. (Duration 45 minutes)

Location: Dunker Church

Description: The band members will play period instruments and music popular during the Civil War.

Orientation talk

Time: 11:15 a.m. (Duration 30 minutes)     

Location: Visitor Center

Description: Join the ranger for an overview of the battle.

Hike (Overview, The Bloody Lane)

Time:  12:30 p.m. (Duration 1 1/2 hours); Distance: 1 mile

Location: Meet at the Visitor Center

Firing demonstrations

Time: 1 p.m. (1 hour)

Location: New York State Monument behind the visitor center

Description: Artillery (1 p.m.) and infantry (1:30 p.m.) firing demonstrations. Camps open all weekend.

 Hike (in depth): The Union 2nd Corps

Time: 1:30 p.m. (duration: three hours) Distance: 2 miles

Location: Meet at the Visitor Center

Description:  This hike will explore the action in the West Woods and Sunken Road.

Ranger Led Automobile Tour

Time:  1:30 p.m. (Duration 2 1/2 hours)

Location: Meet at the Visitor Center

Description:  Ranger provides overview at Visitor Center, take your own car and meet the ranger at Cornfield, Sunken Road and Burnside Bridge.

Wildcat Regiment Brass Band Grand Concert

Time: 2 p.m. (Duration 1 hour)         

Location: Dunker Church

Description: The band members will play period instruments and music popular during the Civil War.

Orientation talk

Time: 2:15 p.m. (Duration 30 minutes)

Location:  Visitor Center

Description: Join the ranger for an overview of the battle.

Hike (Overview, The Burnside Bridge)

Time: 2:30 p.m. (Duration: 1 1/2  hours)  Distance: 1 mile

Location: Hike starts at the Burnside Bridge parking area.

Description: Hike focuses on the action at Burnside Bridge and the final attacks that ended the day.

Firing demonstrations

Time: 3 p.m. (1 hour)

Location: New York State Monument behind the visitor center

Description:  Artillery (3 p.m.) and infantry (3:30 p.m.) firing demonstrations. Camps open all weekend.

Sunday, Sept. 15

Hike (In Depth): Lower Bridge

Time: 9 a.m. (Duration three hours) Distance: 3 miles

Location: Tour Stop No. 9, Burnside Bridge

Description: This hike will focus on the fighting at this critical Antietam crossing.

Ranger-led auto tour

Time:  9:30 a.m.  (Duration 2 1/2 hours)

Location:  Meet at the Visitor Center

Description: Ranger provides overview at visitor center, take your own car and meet the ranger at the Cornfield, Sunken Road and Burnside Bridge.

Orientation talk

Time:  10:15 a.m. (Duration 30 minutes)     

Location: Visitor Center

Description: Join the ranger for a thirty minute overview of the battle.

Hike (Overview, Cornfield and West Woods)

Time:  10:30 a.m. (Duration 1 1/2 hours) Distance: 1 mile

Location: Meet at the Visitor Center

Firing demonstrations

The Herald-Mail Articles
|
|
|